Search Results

You are looking at 1 - 2 of 2 items for

  • Author: Francesco Latrofa x
Clear All Modify Search
Free access

Eleonora Sisti, Barbara Coco, Francesca Menconi, Marenza Leo, Roberto Rocchi, Francesco Latrofa, Maria Antonietta Profilo, Barbara Mazzi, Eleonora Albano, Paolo Vitti, Claudio Marcocci, Maurizia Brunetto and Michele Marinò

Objective

Intravenous glucocorticoid (i.v.GC) pulse therapy for Graves' ophthalmopathy (GO) can be associated with acute liver damage (ALD), which was roughly estimated to occur in ∼1% of patients, with an overall mortality of 0.4%. The aim of this study was to evaluate the frequency of ALD after the introduction of a series of exclusion criteria and preventive measures.

Design

Retrospective evaluation of all consecutive patients candidate to i.v.GC over a period of 5 years.

Methods

The study includes 376 GO patients candidate to i.v.GC. Several liver tests were performed before, during, and after i.v.GC. To prevent ALD morbidity and mortality, the following measures were applied: i) exclusion of patients with active viral hepatitis and/or severe liver steatosis; ii) reduction in the GC dose, frequency, and number of pulses; and iii) administration of oral GC after i.v.GC, and also during i.v.GC in patients positive for nonorgan-specific autoantibodies (to prevent autoimmune hepatitis due to immune rebound). ALD was defined as an increase in alanine aminotransferase ≥300 U/l.

Results

A total of 353 patients were given i.v.GC and 23 were excluded for various conditions. ALD was detected in 4/376 patients candidate to i.v.GC, resulting in a morbidity of 1.06%. One patient recovered spontaneously and three after additional treatment with oral GC, given to re-establish immune suppression in the suspect of an autoimmune hepatitis.

Conclusions

ALD related to i.v.GC is a relatively rare adverse event. Provided an accurate selection of patients and a series of preventive measures are applied, i.v.GC is a safe treatment for the liver.

Restricted access

Mario Rotondi, Gloria Groppelli, Laura Croce, Francesco Latrofa, Giuseppe Ancona, Francesca Coperchini, Daniela Pasquali, Carlo Cappelli, Alessandro Fugazza, Valeria Guazzoni, Giorgio Radetti and Luca Chiovato

Objective:

The association between chronic autoimmune thyroiditis (CAT) and differentiated thyroid cancer (DTC) remains controversial. The incidence of DTC increases when screening procedures are implemented, as typically occurs in CAT patients being routinely submitted to thyroid ultrasound (US). The aim of this study was to longitudinally evaluate the long-term development of DTC in patients with CAT.

Design and methods:

A retrospective longitudinal cohort study was designed. For the study, 510 patients with chronic autoimmune thyroiditis (CAT) with a 10-year follow-up were enrolled. Patients were divided in two groups according to the presence (CAT+ NOD+; n = 115) or absence (CAT+ NOD−; n = 395) of co-existent nodules at diagnosis. The main outcome measures were appearance of new thyroid-nodules and development of DTC during follow-up.

Results:

During a 10-year median follow-up period, new thyroid-nodules were detected in 34/115 (29.5%) patients in the CAT+ NOD+ group and in 41/395 (10.3%) in the CAT+ NOD− group (P < 0.001). Logistic regression analysis showed that thyroid-volume at diagnosis and belonging to the CAT+ NOD+ group significantly predicted the appearance of a new thyroid nodule during follow-up, independently of baseline age and sex. Among the 75 patients experiencing the appearance of a new nodule, 27 (39%) met the criteria for fine-needle-aspiration-cytology (FNAC). A benign cytological diagnosis was rendered in all cases.

Conclusions:

In our series of CAT patients, the appearance of new thyroid-nodules was frequent, but none of them were found to be malignant. The presence of CAT appears to be associated with a negligible risk of developing clinically overt DTC.